MAUDE Adverse Event Report: WARSAW ORTHOPEDICS CD HORIZON SPINAL SYSTEM; APPLIANCE, FIXATION, SPINAL INTERLAMINAL

WARSAW ORTHOPEDICS CD HORIZON SPINAL SYSTEM; APPLIANCE, FIXATION, SPINAL INTERLAMINAL
Catalog Number 5442147
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 11/20/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Neither the device nor films of applicable imaging studies were returned to the manufacturer for evaluation.Therefore, we are unable to determine the definitive cause of the reported event.
 
Event or Problem Description
Pre-op diagnosis: spinal stenosis procedure: posterior lumbar interbody fusion(plif) levels implanted: "1" level it was reported that during surgery, the screw broke and sheared off when the surgeon was torquing it down.The products came in contact with the patient.No fragments remained in the patient.No patient complications were reported.
 
Additional Manufacturer Narrative
Product analysis: visual and microscopic review confirms that the tip of the break off screw was fractured.A microscopic review of the fracture face reveals that the fracture is consistent with torsional overload with a bending moment introduced as the screw head pushed against the rod.There are witness marks on both the external and internal hex.If the screw is driven down using the internal hex bypassing the torque limiting feature, it is possible to tighten the screw with enough pressure to shear the tip.There is damage to the threads on the inside of the hook consistent with high levels of force being placed on the screw tip and rod.The witness marks on the tip of the screw that was returned reveal a higher level of force than is usually seen.If information is provided in the future, a supplemental report will be issued.

Brand Name
CD HORIZON SPINAL SYSTEM
Common Device Name
APPLIANCE, FIXATION, SPINAL INTERLAMINAL
Manufacturer (Section D)
WARSAW ORTHOPEDICS
2500 silveus crossing
warsaw IN 46582
MDR Report Key7120368
Report Number1030489-2017-02501
Device Sequence Number19112446
Product Code KWP
UDI-Device Identifier00613994588487
UDI-Public00613994588487
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K091974
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/01/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number5442147
Device Lot Number0598422W
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/24/2018
Initial Date Received by Manufacturer 11/20/2017
Supplement Date Received by Manufacturer05/03/2018
Initial Report FDA Received Date12/15/2017
Supplement Report FDA Received Date06/01/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age53 YR